Hi - newish to the forum, not so new to GERD. Have had excess acid issues off and on for 11 yrs (was on pantaloc for a while) which was mostly a nervous/nauseaus feeling stomach and mainly in the morning.
When I got pregnant with my 2nd child my symptoms got worse and was on ranitidine, but it didn't really help the belching and heart burn. Still, didn't get the burn more than once a week for a few years and now for the last year I have been getting heartburn anywhere from 0 to 6 times a week.
I was getting it daily and popping tums and zantac like crazy. Finally went on nexium for 3 months (just over a year ago). At times it worked, other days I felt as if I should take 2. Then a miracle happened - I was cured for 3 months!
Sadly all symptoms returned, but now with a horrible burning throat, mucus that plugs up my ears, streams down my throat and causes the most annoying cough. The Dr. put me on tecta (pantaprazole magnezium) and it worked for a month to ease heartburn and sore throat at least, now I am back to getting heartburn 3 times a week and I can't handle the mucus either!
I have had thyroid and hpylori tested and both came back fine.
I am supposed to see a gastroentorologist, but can't get in till next year sometime.
I am going back to my family dr (who is good) this week, but I don't know what the point is.
I don't want to be on meds for life and hate the thought of getting cancer from taking them or getting cancer from not taking them!
I tried to change my diet before by eliminating coffee and wine, but it didn't seem to make a difference and I really live for those two things.
Any suggestions? Also thx for letting me vent!
"The popular belief is that acid reflux is due to an excessive amount of hydrochloric acid in the stomach. New science has revealed that this is not the case. GERD is most often caused by too little hydrochloric acid being secreted by the stomach.
During digestion the stomach secretes acid to lower its pH to around 1.5-2.5 range. More protein in the meal results in a greater need for stomach acid. Individuals with non-obstructive acid reflux are often not able to get their pH low enough. The LES is known to be a pH sensitive valve that initiates closure when pH drops under 3.0. When the stomach does not have enough acid, the LES remains open and acid can spill into the esophageal region and damage the tissue."
My mother suffered severely from Gastric Esophageal Reflux Disease (GERD) and Laryngopharyngeal Reflux (LPR) for 5 years and gastritis for 25 years. Now she suffered neither GERD or LPR and is 95% improved with gastritis.
She stopped all acid blockers and started taking digestive enzyme supplements (helps break down fats, carbohydrates, and proteins) and betaine HCI with pepsin supplements (helps with the stomach's production of hydrochloric acid). GERD and LPR were gone in a few weeks and gastritis is 95% improved after 1 year. She continues to take these supplements with meals; no adverse side effects.
Hi...sounds like mayb ur issues may be allergy related in nature...u claim u felt fine for 3 months and now with the seasons changing u r having everything all start up with mucus....could it be it is an allergy?...Post nasal drip can and will cause reflux .
Do talk to ur PCP about possibly seeing a ENT to discuss this further....in the meantime, avoid foods that cause reflux to flare....spicy foods, tomato based foods, caffeine, sodas....try to relax as stress will as to ur issues.
I am definitely high acid - I know this due to several factors.
Not sure I the post nasal drip is due to allergies or reflux Or possibly both, but I do not have a stuffed up Nose at all.
I feel pain/pressure in the sternum area and bending forward an exercise make it wOrse. I am 33 years old and very fit (workout every day). I will try to change the diet and see.
Two supplements that I have found helpful that are ones we all need anyway are magnesium and vitamin D. Most people are deficient in both of these important items. I noticed when I used the magnesium as the neurologist and the chiropractor and the naturopath suggested (all suggesting similar amounts) I noticed that the GERD symptoms were greatly helped--without having to use as much Benadryl. Certainly a plus, since Benadryl is sedating. Then, I later found out that magnesium is necessary for the body to be able to utilize vitamin D. I would take at least the minimum RDA of magnesium. Most people actually need more. I am one of the people who definitely needs more.
You will know if you are taking too much magnesium if you get the runs. I make mention of the vitamin D because so many people are deficient. And, if you take PPI meds you are likely deficient in both of these important nutrients, because PPI meds do inhibit the body's absorption of these nutrients. So, it is wise to get your vitamin D tested.
I was so happy to find out that something I needed to take anyway (magnesium) actually helps with GERD.
I am so glad u mentioned this as I was having issues and can not wait to see my magnesium levels....my Dr RX'd Vit D, but I am having symptoms like I have Vit D toxicity and that can result when magnesium levels r too low....and funny or odder still is I have had a recent increase in my GERD symptoms.....so, I can see how they r inter related.
Your post does make so much sense to me. I was taking vitamin d and magnesium and that is when my symptoms disappeared. Then when it became summer I thought I should stop the vitamin d and quit the magnesium as well.
Selma - I didn't have any mucus issues until a few months ago, so I don't believe it to be allergy related, but if my new meds (dexilant) don't work I am going back dr anyway. My Gi appt isn't till June. .
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.